Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 90, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 22, 2017, 8:44 PM CDT for Cleveland County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 8:44 PM CDT (01:44 UTC)
- Expired
- Aug 22, 2017, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Cleveland County, OK
The radar
The Norman radar (KTLX), 15 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:54 PM CDT | FLASH FLOOD | Norman, OK | THREE FEET OF WATER IN FRONT OF THE MONT RESTAURANT AT THE INTERSECTION OF BOYD STREET AND CLASSEN BLVD FROM EXCESSIVE RAINFALL |
| Aug 22, 8:55 PM CDT | FLASH FLOOD | 1 Ne Norman, OK | FLOODED ROADS CAUSED SEVERAL STRANDED VEHICLES AT THE CORNER OF 12TH AVENUE NORTHEAST AND EAST ROBINSON STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WGUS54 KOUN 230144
FFWOUN
OKC027-230445-
/O.NEW.KOUN.FF.W.0090.170823T0144Z-170823T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
844 PM CDT TUE AUG 22 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
North central Cleveland County in central Oklahoma...
* Until 1145 PM CDT
* At 842 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates one to two
inches of rain has fallen in less than one hour. An observer in
southwest Moore reported almost one inch of rain in 15 minutes.
Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Southern Oklahoma City, Norman, Moore and Noble.
LAT...LON 3516 9734 3516 9744 3517 9745 3538 9756
3538 9735 3521 9727
$$
..speg.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 6:15 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 6:15 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Norman OK 615 PM CDT Tue Aug 22 2017 .AVIATION... Widespread showers and thunderstorms will impact most sites overnight. Heaviest activity will create temporary MVFR conditions this evening. Ceililngs may drop into MVFR cat late tonight across central into southern sections of the area before skies clear by mid- morning. Northeast winds of 8 to 12kts will remain with a shift back to the southeast at both GAG/WWR by Wednesday afternoon. 30 && .PREV DISCUSSION... /ISSUED 234 PM CDT Tue Aug 22 2017/ .DISCUSSION... Cold front continues to slowly move south this afternoon, and the afternoon convection has already developed along the front in southwest Oklahoma and the southeast Texas panhandle. Despite decent instability, wind shear is very low, so although some storms may briefly become strong or marginally severe, organized severe weather is unlikely. The primary issue will be locally heavy rainfall/flooding with the combination of high precipitable water and slow movement. The special 17Z OUN sounding recorded a precipitable water content of 1.65 inches, just under the 90th percentile for this time of year. Storm chances continue through tomorrow, mainly close to the frontal zone in the south. Return moisture leads to some additional storm chances tomorrow night into Friday, mainly west. Then attention shifts to the tropical system advertised by the models to move inland on the Texas Gulf Coast late Friday or Saturday. It still remains a question how far north the moisture will push through Texas or if we will remain in a more subsident region, so there is quite a bit of uncertainty later in this forecast period. Temperatures will remain below average for this time of the year. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 85 62 84 / 50 10 10 10 Hobart OK 70 86 64 86 / 60 30 10 20 Wichita Falls TX 72 87 70 87 / 60 40 20 20 Gage OK 63 86 61 85 / 20 10 10 20 Ponca City OK 61 85 59 84 / 20 0 0 0 Durant OK 72 87 69 85 / 60 40 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Aug 22, 5:23 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 523 PM CDT Tue Aug 22 2017 OKZ004>048-050>052-TXZ083>090-232230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 523 PM CDT Tue Aug 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated to numerous thunderstorms will continue across central and southern Oklahoma and adjacent parts of northern Texas through tonight. Some strong to severe storms are possible with a threat of damaging winds up to 70 mph and hail up to the size of half dollars. Severe potential will decrease after 10 pm this evening. .Heavy Rainfall/Flooding... Localized heavy rainfall is possible now through early Wednesday morning across much of Oklahoma and north Texas. The heaviest rainfall is expected over portions of southwestern Oklahoma. This could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... At least a low chance of thunderstorms will be possible each day Wednesday through next Monday. Strong winds and locally heavy rainfall may be possible with storms during the next several days. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Local storm report, Aug 22, 7:33 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 7 NW OKLAHOMA CITY 35.54N 97.60W
08/22/2017 E1.00 INCH OKLAHOMA OK BROADCAST MEDIA
MAY AVE AND HEFNER BLVD. VIA KFOR
&&
DWLocal storm report, Aug 22, 7:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 2 NW OKLAHOMA CITY 35.49N 97.54W
08/22/2017 OKLAHOMA OK EMERGENCY MNGR
1 TO 2 FEET OF WATER OVER ROADWAY AT 23RD AND BROADWAY.
&&
DWSpecial weather statement, Aug 22, 7:54 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
754 PM CDT TUE AUG 22 2017
OKZ031-032-230130-
Hughes OK-Seminole OK-
754 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Hughes and southeastern
Seminole Counties Until 830 PM CDT...
AT 751 PM CDT, strong thunderstorms were located near Calvin and 6
miles northwest of Sasakwa, moving west at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3484 9609 3490 9641 3493 9641 3491 9642
3496 9669 3512 9665 3504 9609
TIME...MOT...LOC 0051Z 81DEG 6KT 3499 9621 3502 9660
..speg.Special weather statement, Aug 22, 8:02 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT TUE AUG 22 2017
OKZ029-230130-
Cleveland OK-
802 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Cleveland County Until
830 PM CDT...
AT 800 PM CDT, a strong thunderstorm was located over Norman, moving
north-northeast at 10 MPH. Other strong storms are moving southeast
from south Oklahoma City.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...
LAT...LON 3518 9714 3514 9741 3522 9754 3538 9758
3538 9734
TIME...MOT...LOC 0100Z 200DEG 7KT 3523 9737
..speg.Local storm report, Aug 22, 8:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM FLASH FLOOD 3 N OKLAHOMA CITY 35.51N 97.51W
08/22/2017 OKLAHOMA OK TRAINED SPOTTER
EXCESSIVE RAINFALL CAUSED FLOODING AND A STALLED VEHICLE
AT 36TH AND SHARTEL
&&
MBSLocal storm report, Aug 22, 8:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM FLASH FLOOD 4 NE OKLAHOMA CITY 35.51N 97.46W
08/22/2017 OKLAHOMA OK BROADCAST MEDIA
AT LEAST A FOOT OF WATER ON ROADWAY FROM EXCESSIVE
RAINFALL AT NORTHEAST 50TH STREET AND I-35
&&
MBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:02 PM CDT | Special Weather Statement | OUN | Pottawatomie | 28 min |
| Aug 22, 7:03 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Aug 22, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 34 min |
| Aug 22, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 31 min |
| Aug 22, 7:18 PM CDT | Areal Flood Advisory | OUN | Pottawatomie | 117 min |
| Aug 22, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 40 min |
| Aug 22, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 34 min |
| Aug 22, 7:47 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer, Dewey | 3 hr |
| Aug 22, 7:50 PM CDT | Areal Flood Advisory | OUN | Canadian | 3 hr |
| Aug 22, 7:54 PM CDT | Special Weather Statement | OUN | Hughes | 36 min |
| Aug 22, 8:02 PM CDT | Special Weather Statement | OUN | Cleveland | 28 min |
| Aug 22, 8:25 PM CDT | Areal Flood Advisory | OUN | Cleveland | 2 hr |
| Aug 22, 8:29 PM CDT | Areal Flood Advisory | OUN | Hughes, Seminole | 2 hr |
| Aug 22, 10:44 PM CDT | Areal Flood Advisory | OUN | Cotton, Jefferson | 3 hr |
| Aug 22, 11:26 PM CDT | Areal Flood Advisory | OUN | Lincoln | 3 hr |
| Aug 23, 12:28 AM CDT | Areal Flood Advisory | OUN | Carter, Johnston, Love, Murray | 3 hr |
| Aug 23, 3:33 AM CDT | Areal Flood Advisory | OUN | Bryan, Marshall | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.